Alert archive / Arizona / Tornado Warnings in 2024

Tornado Warning 1, NWS Flagstaff, AZ

August 10, 2024Yavapai County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Aug 10, 2024, 7:28 PM MST for Yavapai County, Arizona. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2024, 7:28 PM MST (02:28 UTC)
Expired
Aug 10, 2024, 7:45 PM MST
In force
17 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 69 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WFUS55 KFGZ 110228
TORFGZ
AZC025-110245-
/O.NEW.KFGZ.TO.W.0001.240811T0228Z-240811T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Flagstaff AZ
728 PM MST Sat Aug 10 2024

The National Weather Service in Flagstaff has issued a

* Tornado Warning for...
  Yavapai County in west central Arizona...

* Until 745 PM MST.

* At 727 PM MST, a severe thunderstorm capable of producing a tornado
  was located 12 miles southwest of Childs Power Plant, or 25 miles
  south of Camp Verde, moving northwest at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  Yavapai County, including the following locations... Pine Mountain
  Wilderness and Cedar Bench Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3419 11172 3413 11184 3427 11208 3442 11179
TIME...MOT...LOC 0227Z 144DEG 9KT 3420 11183 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

RR
2 follow-up statements
367 
WWUS55 KFGZ 110237
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
737 PM MST Sat Aug 10 2024

AZC025-110245-
/O.CON.KFGZ.TO.W.0001.000000T0000Z-240811T0245Z/
Yavapai-
737 PM MST Sat Aug 10 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR YAVAPAI
COUNTY...

At 737 PM MST, a severe thunderstorm capable of producing a tornado
was located 12 miles southwest of Childs Power Plant, or 23 miles
south of Camp Verde, moving northwest at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pine Mountain Wilderness, Cedar Bench Wilderness, and Agua Fria
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3421 11177 3417 11184 3428 11205 3442 11179
TIME...MOT...LOC 0237Z 144DEG 9KT 3422 11185 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

RR
900 
WWUS55 KFGZ 110248
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
748 PM MST Sat Aug 10 2024

AZC025-110258-
/O.EXP.KFGZ.TO.W.0001.000000T0000Z-240811T0245Z/
Yavapai-
748 PM MST Sat Aug 10 2024

...THE TORNADO WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

&&

LAT...LON 3421 11177 3417 11184 3428 11205 3442 11179
TIME...MOT...LOC 0248Z 144DEG 9KT 3423 11186 

$$

RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 10, 4:20 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 4:20 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
420 PM MST Sat Aug 10 2024

.SYNOPSIS...Daily chances for showers and thunderstorms continue
through early next week, with a drying trend possible mid to late
week. Temperatures will be near normal with light winds outside
of storms.

&&

.DISCUSSION...The high pressure over Texas that nosed into east-
central and southeast Arizona this morning is weakening and moving
back eastward. This brought a decrease in convective activity
today with mostly light showers over the White Mountains.
Numerous showers and thunderstorms formed over much of the rest of
northern Arizona today. Some of the storms produced heavy rain
and gusty winds. Storms will continue through the afternoon and
decrease some this evening. However, scattered showers and
thunderstorms may continue through the night especially from the
Four Corners to northwestern Coconino County.

By Sunday afternoon, moisture and instability will increase again
with higher storm chances. Slow storm motions again Sunday mean
that there will be a threat of localized heavy rain/flooding
along with the usual small hail/gusty winds. Monday into Tuesday,
a trough along the West Coast will start to move inland. This
will eventually turn our flow along around to the south to
southwest. However, moisture will remain in place over Arizona and
we could see some enhancement of showers and thunderstorms, even
during the overnight hours Monday night. Wednesday through
Friday, the GFS and EC diverge some. The EC is showing drier air
moving in from the southwest while the GFS keeps moisture over
Arizona. Current forecast leans more with the drier EC.

&&

.AVIATION...Sunday 11/00Z through Monday 12/00Z...SCT-NUMRS
SHRA/TSRA through 02Z-04Z, then remaining cloudy overnight, with
ISOLD -SHRA. Most activity along and N of a KRQE-KINW-KPRC line.
Stronger cells may produce brief MVFR conditions. Mainly light winds
outside of convective activity. Similar conditions develop again AFT
18Z-20Z Sunday.

OUTLOOK...Monday 12/00Z through Wednesday 14/00Z...Expect daily
convective activity from 18Z-03Z each day. Stronger cells may
produce brief MVFR conditions. Light winds outside of convective
activity.

&&

.FIRE WEATHER...Tonight through Monday...Scattered showers and
thunderstorms will continue today, especially across northwestern
Arizona. Expect an increase in thunderstorm coverage Sunday and
Monday. Heavy rain and strong outflow winds will continue to be the
primary storm threats. Otherwise, expect near average temperatures
and west to southwest prevailing winds each day.

Tuesday through Thursday...Daily chances for showers and
thunderstorms continue each afternoon and evening, with a drying
trend and decreased storm coverage by Wednesday and Thursday.
Generally light southwest winds 10 to 15 mph are forecast each
afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS
AVIATION...Peterson
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 5:56 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
556 PM MST Sat Aug 10 2024

AZZ015-037-038-110145-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
556 PM MST Sat Aug 10 2024

...STRONG THUNDERSTORMS WILL IMPACT YAVAPAI AND COCONINO COUNTIES
THROUGH 645 PM MST...

At 556 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms over Page Springs, or 8 miles southwest of Sedona,
moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Verde Village, Red Rock State Park, Beaverhead Flat, Cottonwood
Airport, Uptown Sedona, Windmill Park, Oak Creek Vista Overlook,
Yavapai College - Sedona Center, Whitehorse Lake, Sycamore Canyon,
Garland Prairie, J.D. Dam Lake, Bridgeport, Sedona, Posse Grounds
Park, Parsons Spring, Clarkdale, Sedona Airport, Secret Mountain
Vista, and House Mountain Trail Lookout.

This includes the following highways...
 Route 66 between mile markers 192 and 193.
 Interstate 40 between mile markers 191 and 193.
 State Route 260 near mile marker 207.
 State Route 179 between mile markers 301 and 313.
 State Route 89A between mile markers 350 and 376, and between mile
markers 379 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3468 11177 3472 11208 3519 11207 3520 11169
TIME...MOT...LOC 0056Z 180DEG 13KT 3476 11189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:23 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino8 hr
Aug 10, 5:56 PM MSTSpecial Weather StatementFGZ49 min
Aug 10, 6:21 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 10, 6:37 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 10, 7:17 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai13 min
Aug 10, 7:46 PM MSTSevere Thunderstorm WarningFGZYavapai11 min
Aug 10, 8:05 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 11, 12:32 PM MSTSpecial Weather StatementFGZCoconino28 min
Aug 11, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 11, 1:12 PM MSTSpecial Weather StatementFGZ33 min
Aug 11, 1:17 PM MSTSpecial Weather StatementFGZCoconino28 min
Aug 11, 2:04 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Aug 11, 2:11 PM MSTSpecial Weather StatementFGZCoconino34 min
Aug 11, 2:19 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Aug 11, 2:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo40 min
Aug 11, 4:34 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.